Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

What causes twitching sensation in body?

Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
I am a 58 year old man who is normally in excellent health (regular exercise, etc.) Lately, I have found that various appendiges and other both parts (upper shoulder; eyelid) "twitch" or tickle me throughout the day, very momentarily and even inperceptibly. I also am experiencing more seroius insomnia than i have ever experienced before. I am a bit concerned about both & hope they are related to the regular aging process and/or stress, rather than the beginning of something more serious (e.g., MS). I live in Washington, D.C. and coincidentally will be seeing an orthopedist on Wednesday. I probably should consult with a neurologist as well. What can I expect he'll ask/tell me?
Posted Thu, 20 Feb 2014 in Brain and Spine
Answered by Dr. Polash Sannigrahi 1 hour later
Brief Answer: Nervigenic agents + multivitamin & multiminerals Detailed Answer: Hello XXXXXXX Thanks for your query. Regarding the symptoms as mentioned in your post, kindly let us know about the following: 1. Any history of recent illness? 2. Sensation of twitching can be due to poor neuro-muscular co-ordination secondary to systemic illness. Is there is significant past history of systemic disease like Diabetes, Hypertension, Thyroid disorder, etc. ? 3. Any recent history of Stress, improper nutrition & lack of sleep? 4. Habit of smoking or alcohol consumption? If your answer to the above mentioned questions is NO, then the symptoms can be attributed to either inadequate hydration status & electrolyte imbalance of the body or dietary deficiencies of certain nutrients like Iron, Calcium, Vitamin D, Vitamin B 12, Folic acid, etc. which help in blood formation & nerve conduction. Symptomatic relief can be obtained by intake of nervigenic agents (like Vitamin B6, Vitamin B 12, Folic acid) as well as multivitamin & multimineral supplements including iron, calcium & Vitamin D needs to be added in your diet. If symptoms still persist, kindly consult a Neurologist & get a complete Neurological examination done. The Neurologist may also advise you about Electroencephalography & Sleep studies to detect the cause of Insomnia. Certain basic investigations like complete blood count, serum electrolyte estimation, fresh estimation of blood pressure & blood sugar levels, lipid profile & nerve conduction studies will be helpful to rule out any pathological cause for the symptoms. There is no need to worry, you will be fine. Till then, maintain adequate hydration & proper nutrition status, exercise regularly and avoid stress. Wishing you a Good Health. Please let me know if I need to clarify further. Take care.
Above answer was peer-reviewed by
Follow-up: What causes twitching sensation in body? 7 minutes later
Thank you. I will take your assurance ("don't worry, you will be fine") as gospel until further notice! :) To answer your four question, separate questions, other than "3," the answers are all no. I am in a stressful job as an attorney with the U.S. government, but have not typically experienced current symptoms during prior periods of stress. I have historically needed melatonin, at least, to become drowsy in the evening (historically, my mind repeats music in my head to an extent that is chronic and annoying; melatonin helps me relax notwithstanding the show tunes/rock 'n roll). As I note, however, the current bout of sleeplessness is exceptional. Since I am now in the WWW.WWWW.WW system for a month, please tell me: what are the risks of dependency associated with continued use of a nightly Ambien pill, for the next several weeks? I do enjoy the good night's sleep it provides and am suffering no XXXXXXX psychotropic or behavioral side effects. Thanks much.
Answered by Dr. Polash Sannigrahi 22 hours later
Brief Answer: Dependency has been reported on long term use. Detailed Answer: Hello XXXXXXX Thanks for your follow up query. Ambien (pharmacologically Zolpidem) is effective in inducing sleep. However, relying on a medication for getting sleep isn't the best long-term solution for insomnia. These medications can mask an underlying problem that needs treatment. On long term use, they can also cause side effects such as morning drowsiness, impaired memory & judgment capability, difficulty in maintaining balance, sleep walking, headache, nausea, etc. Studies have also reported that consumption of Zolpidem at higher (more than prescribed) doses can cause drug abuse, dependence and withdrawal seizures. So, it is advisable to use Ambien for short periods of time using the lowest effective dose, as prescribed by your treating Doctor. It is also recommended that you should not drive or engage in other activities that require complete mental alertness the day after taking the drug because Zolpidem levels can remain high enough the next day to impair these activities. In case you experience any of the above mentioned symptoms, kindly consult your treating Doctor. Wishing you a Good Health. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor